Alert archive / Iowa / Severe Thunderstorm Warnings in 2004
Severe Thunderstorm Warning 233, NWS Des Moines, IA
NWS Des Moines, IA issued this severe thunderstorm warning at Jun 11, 2004, 4:47 PM CDT for Emmet County, Kossuth County, Iowa. It was in force for 58 min. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 11, 2004, 4:47 PM CDT (21:47 UTC)
- Expired
- Jun 11, 2004, 5:45 PM CDT
- In force
- 58 min
- Issued by
- NWS Des Moines, IA
- Area
- Counties, with a storm outline in the text
Counties Emmet County, IA, Kossuth County, IA
The radar
The Minneapolis radar (KMPX), 180 km from the middle of the area, began a volume at 21:48 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 11, 5:11 PM CDT | HAIL 0.88 | 5 Sw Swea City, IA | |
| Jun 11, 5:33 PM CDT | TSTM WND GST 60 | Bancroft, IA | HEAVY RAIN IN ADDITION TO STRONG WINDS. |
| Jun 11, 5:53 PM CDT | TSTM WND GST 70 | 2 N Lakota, IA | ESTIMATED WIND SPEED REPORTED BY TRAINED SPOTTER. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 46 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 11, 1:45 PM CDT | Tornado Watch | SPC | 5 hr |
The nearest sounding before it
Minneapolis, MN (KMPX), launched 12:00Z, 9.8 hours before the alert went out and 179 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 572 m above ground
- 0-6 km bulk shear
- 18 kt
- 0-1 km storm-relative helicity
- -29 m²/s²
- 0-3 km storm-relative helicity
- 16 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted, in the capitals the NWS used until 2016.
227
WUUS53 KDMX 112147
SVRDMX
IAC063-109-112245-
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DES MOINES IA
447 PM CDT FRI JUN 11 2004
THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NORTHERN KOSSUTH COUNTY IN NORTH CENTRAL IOWA
EASTERN EMMET COUNTY IN NORTHWEST IOWA
* UNTIL 545 PM CDT
* AT 446 PM...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A LINE
OF SEVERE THUNDERSTORMS FROM 6 MILES NORTH OF SWEA CITY TO 5 MILES
SOUTH OF RINGSTED...OR FROM 48 MILES NORTHEAST OF SPENCER TO 31
MILES EAST OF SPENCER...MOVING EAST AT 15 MPH.
* SEVERE THUNDERSTORMS WILL BE...
NEAR SWEA CITY AROUND 500 PM...
NEAR FENTON AROUND 505 PM AND
NEAR LEDYARD AROUND 515 PM.
HAIL UP TO THE SIZE OF QUARTERS IS LIKELY IN THE WARNED AREA.
LARGE HAIL CAN CAUSE INJURY AND PROPERTY DAMAGE. SEEK SAFETY INDOORS
UNTIL THE STORM PASSES.
A TORNADO WATCH REMAINS IN EFFECT FOR THE AREA. REMEMBER...SEVERE
THUNDERSTORMS CAN PRODUCE TORNADOES WITH LITTLE OR NO WARNING.
LAT...LON 4350 9460 4326 9460 4325 9445 4317 9445
4319 9399 4350 9398
$$
COGILWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 11, 4:00 AM CDT, 12 hours 47 minutes earlier.
Area forecast discussion, Jun 11, 4:00 AM CDT, 12 hours 47 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DES MOINES IA 400 AM CDT FRI JUN 11 2004 .DISCUSSION... MAIN FCST PROB WL BE WITH THE NEXT 3 DAYS. POTENTIALLY POTENT STTN TDA WITH INIT CNVCTN LFTG NEWD ACRS THE NORTHWEST AND SHUD BE OUT OF THE PIX ERY THIS MRNG. LOADED GUN TYPE SOUNDINGS THIS AFTN WITH DECENT SHEER IN THE UPR LVL DRY SLOT. CERTAINLY FAVORABLE FOR SVR WX IF WE CAN GET ANY KIND OF HEATING GOING. CAA AT H7 WL DESTABILIZE THE ATMOS SO THAT CNVCTN WL BE LKLY BY 18Z OR SHORTLY AFT. A BRK IN ACTION TNGT WITH WRMFNT SAT NGT. GFS LKS TOO OVR DONE AND WENT WITH THE ETA SCENARIO WITH LATE AFT INTO ERY EVE DVLPMT GRADUALLY SINKING BY LATE EVE TO THE S. A POTENTIAL PROB FOR SUN NOT AS CLEAR BUT SHUD BE THE LAST SIG ROUND. COOLING INTO MID WK AS ADVTZD PAST SVRL DAYS IN GFS. DONT SEE IT GETTING AS COLD AS GFS FCST, HWVR WL NEED TO WATCH HOW NLY THE FLOW GETS WITH SNO FIELDS FARTHER S THAN NORMAL NR A PABR-CYYZ LN. && .DMX WATCHES/WARNINGS/ADVISORIES...NONE. &&
Hazardous weather outlook, Jun 11, 9:44 AM CDT, 7 hours 3 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DES MOINES IA 944 AM CDT FRI JUN 11 2004 ...SEVERE WEATHER OUTBREAK POSSIBLE THIS AFTERNOON AND EVENING... IAZ004>007-015>017-023>028-033>039-044>050-121100- BLACK HAWK-BOONE-BREMER-BUTLER-CALHOUN-CARROLL-CERRO GORDO-CRAWFORD- EMMET-FRANKLIN-GREENE-GRUNDY-HAMILTON-HANCOCK-HARDIN-HUMBOLDT- KOSSUTH-MARSHALL-PALO ALTO-POCAHONTAS-SAC-STORY-TAMA-WEBSTER- WINNEBAGO-WORTH-WRIGHT- 944 AM CDT FRI JUN 11 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHERN IOWA ALONG AND NORTH OF U.S. HIGHWAY 30. .DAY ONE...TONIGHT AND FRIDAY THUNDERSTORMS WILL FIRE OVER WESTERN IOWA BY NOON OR SHORTLY AFTER AND ADVANCE ACROSS THE AREA THIS AFTERNOON AND EVENING. LARGE HAIL OF GOLFBALL SIZE OR LARGER IS LIKELY WITH SOME OF THE STORMS...ALONG WITH DAMAGING STRAIGHT LINE WINDS OF MORE THAN 70 MPH. CONDITIONS ARE ALSO FAVORABLE FOR TORNADOES. A FEW STRONG TORNADOES ARE POSSIBLE...WITH THE HIGHEST RISK AREA BETWEEN THE HIGHWAY 20 AND HIGHWAY 30 CORRIDORS. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH FRIDAY. ANOTHER ROUND OF SEVERE THUNDERSTORMS IS POSSIBLE SATURDAY AFTERNOON INTO SATURDAY NIGHT. THERE IS ONLY A SLIGHT RISK OF SEVERE THUNDERSTORMS WITH THE BEST CHANCE FOR SEVERE WEATHER WILL BE TO THE SOUTH OF US. ANOTHER FRONTAL SYSTEM WILL BRING A CHANCE OF THUNDERSTORMS AGAIN MONDAY. AT THIS TIME IT IS DIFFICULT TO PINPOINT THE SEVERE WEATHER POTENTIAL. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS EXPECTED FROM NOON UNTIL 9 PM THIS AFTERNOON. SPOTTER ACTIVATION MAY BE NEEDED SATURDAY EVENING AND SUNDAY AFTERNOON. IAZ057>062-070>075-081>086-092>097-121100- ADAIR-ADAMS-APPANOOSE-AUDUBON-CASS-CLARKE-DALLAS-DAVIS-DECATUR- GUTHRIE-JASPER-LUCAS-MADISON-MAHASKA-MARION-MONROE-POLK-POWESHIEK- RINGGOLD-TAYLOR-UNION-WAPELLO-WARREN-WAYNE- 944 AM CDT FRI JUN 11 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND SOUTHERN IOWA...SOUTH OF U.S. HIGHWAY 30. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS INITIATION IS EXPECTED ACROSS WESTERN IOWA BY NOON OR SHORTLY AFTER..WITH STORMS ADVANCING EAST ACROSS THE AREA THIS AFTERNOON AND EVENING. THE AREAL COVERAGE OF STORMS SOUTH OF HIGHWAY 30 IS NOT EXPECTED TO BE AS LARGE AS AREAS TO THE NORTH. HOWEVER A FEW SEVERE THUNDERSTORMS ARE EXPECTED...WITH THE MAIN THREATS BEING LARGE HAIL AND DAMAGING STRAIGHT LINE WINDS. ISOLATED TORNADOES CANNOT BE RULED OUT...WITH THE MOST FAVORED AREA LOCATED BETWEEN HIGHWAY 30 AND INTERSTATE 80. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH FRIDAY. ANOTHER ROUND OF SEVERE THUNDERSTORMS IS POSSIBLE SATURDAY AFTERNOON INTO SATURDAY NIGHT. THUNDERSTORMS WILL FORM LATE IN THE AFTERNOON AND LAST THROUGH THE NIGHT. THE BEST CHANCE OF SEVERE WEATHER IS WITHIN THE FIRST FEW HOURS AFTER INCEPTION. ANOTHER FRONTAL SYSTEM WILL BRING A CHANCE OF THUNDERSTORMS AGAIN MONDAY. AT THIS TIME IT IS DIFFICULT TO PINPOINT THE SEVERE WEATHER POTENTIAL. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS EXPECTED FROM NOON UNTIL 9 PM THIS AFTERNOON. SPOTTER ACTIVATION MAY BE NEEDED LATE SATURDAY INTO SATURDAY EVENING AND SUNDAY AFTERNOON. KINNEY
In the hours before
Local storm report, Jun 11, 3:57 PM CDT, 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
357 PM CDT FRI JUN 11 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0354 PM TORNADO 4 NW RINGSTED 43.34N 94.56W
06/11/2004 EMMET IA LAW ENFORCEMENT
&&
GRAMSLocal storm report, Jun 11, 3:59 PM CDT, 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
359 PM CDT FRI JUN 11 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0350 PM TORNADO 1 W RINGSTED 43.30N 94.53W
06/11/2004 EMMET IA LAW ENFORCEMENT
DISSIPATED.
&&
GRAMSLocal storm report, Jun 11, 4:03 PM CDT, 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
403 PM CDT FRI JUN 11 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0402 PM TORNADO 1 S ARMSTRONG 43.39N 94.48W
06/11/2004 EMMET IA LAW ENFORCEMENT
&&
GRAMSLocal storm report, Jun 11, 4:19 PM CDT, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
419 PM CDT FRI JUN 11 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0418 PM HAIL 3 NW RINGSTED 43.33N 94.55W
06/11/2004 0.75 INCH EMMET IA LAW ENFORCEMENT
&&
GRAMSLocal storm report, Jun 11, 4:29 PM CDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
429 PM CDT FRI JUN 11 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0429 PM HAIL ARMSTRONG 43.39N 94.48W
06/11/2004 0.75 INCH EMMET IA LAW ENFORCEMENT
&&
GRAMSLocal storm report, Jun 11, 4:42 PM CDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
442 PM CDT FRI JUN 11 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0437 PM HAIL 6 WNW SWEA CITY 43.42N 94.42W
06/11/2004 1.00 INCH KOSSUTH IA BROADCAST MEDIA
&&
GRAMSThe office that day
Everything else NWS Des Moines, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 11, 3:44 AM CDT | Severe Thunderstorm Warning | DMX | Sac | 46 min |
| Jun 11, 2:28 PM CDT | Tornado Warning | DMX | Palo Alto | 57 min |
| Jun 11, 3:24 PM CDT | Tornado Warning | DMX | Emmet, Palo Alto | 56 min |
| Jun 11, 4:01 PM CDT | Tornado Warning | DMX | Kossuth | 44 min |
| Jun 11, 4:20 PM CDT | Severe Thunderstorm Warning | DMX | Emmet | 25 min |
| Jun 11, 4:39 PM CDT | Severe Thunderstorm Warning | DMX | Palo Alto | 51 min |
| Jun 11, 4:45 PM CDT | Tornado Warning | DMX | Palo Alto | 45 min |
| Jun 11, 5:22 PM CDT | Severe Thunderstorm Warning | DMX | Kossuth | 53 min |
| Jun 11, 6:00 PM CDT | Severe Thunderstorm Warning | DMX | Calhoun, Pocahontas, Webster | 45 min |
| Jun 11, 6:09 PM CDT | Severe Thunderstorm Warning | DMX | Humboldt | 51 min |
| Jun 11, 6:14 PM CDT | Flash Flood Warning | DMX | Kossuth | 3 hr |
| Jun 11, 6:17 PM CDT | Severe Thunderstorm Warning | DMX | Kossuth | 43 min |
| Jun 11, 6:24 PM CDT | Severe Thunderstorm Warning | DMX | Hancock | 56 min |
| Jun 11, 6:28 PM CDT | Severe Thunderstorm Warning | DMX | Taylor | 47 min |
| Jun 11, 6:36 PM CDT | Tornado Warning | DMX | Webster | 24 min |
| Jun 11, 6:56 PM CDT | Tornado Warning | DMX | Webster | 34 min |
Nearby
Severe Thunderstorm Warnings in Iowa, 2004Every severe thunderstorm warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.